Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.
Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs
Causes, incidence, and risk factors
In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.
Drugs that can cause this type of hemolytic anemia include:
Cephalosporins (a class of antibiotics) -- most common cause
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Penicillin and its derivatives
There are other, rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with glucose-6 phosphate dehydrogenase (G6PD) deficiency. In this case, the breakdown of red blood cells is due to a certain type of stress in the cell, rather than the body's immune system.
Drug-induced hemolytic anemia is rare in children.
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Yi-Bin Chen, MD, Leukemia/Bone Marrow Transplant Program, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.